Alert archive / Georgia / Special Weather Statements in 2018
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at May 22, 2018, 6:13 PM EDT for Cherokee County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2018, 6:13 PM EDT (22:13 UTC)
- Expired
- May 22, 2018, 6:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Wind
- 40
County Cherokee County, GA
The radar
The Atlanta radar (KFFC), 86 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 333 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411
WWUS82 KFFC 222213
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
613 PM EDT TUE MAY 22 2018
GAZ020-021-033-222245-
North Fulton GA-Cherokee GA-Bartow GA-
613 PM EDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHERN CHEROKEE
AND SOUTHEASTERN BARTOW COUNTIES UNTIL 645 PM EDT...
At 613 PM EDT...a line of strong thunderstorms was along a line
extending from Emerson to near Milton...and moving northeast at 10
mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Canton, Cartersville, Roswell, Alpharetta, Woodstock, Holly Springs,
Emerson, Hickory Flat, Union Hill, Kellogg Creek, Red Top Mountain
State Park, Oak Grove, Birmingham, Little River Landing, George
Washington Carver St Pk, Lebanon, Sutallee, Hobgood Park and
Bridgemill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3425 8475 3421 8426 3419 8426 3405 8437
3406 8442 3407 8442 3407 8457 3410 8478
TIME...MOT...LOC 2213Z 229DEG 9KT 3414 8476 3411 8438
WIND...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 22, 3:04 PM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 22, 3:04 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 304 PM EDT Tue May 22 2018 .SHORT TERM /Tonight through Wednesday Night/... An increasingly moisture laden environment combined with mid level low over Alabama is combining to produce numerous showers and scattered thunderstorms this afternoon. Anticipate both coverage and intensity of storms to increase through late afternoon and evening although strong storms looks to be the upper limit in this environment. Of more concern will be the increased rainfall rates and potential for training echoes leading to enhanced flash flood potential. This potential should be maximized over west central GA where WPC has targeted an area for 2 inch per hour rates through this afternoon. In this type of environment, the rain really never fully comes to an end and expect convective chances to continue into the overnight period although should see some reduced coverage with the arrival of low clouds along and north of I85. Could make a case for mainly showers after midnight but for now kept it easy and just went continued chance thunder overnight. If anything, deep layer moisture will increase on Wed with precipitable water approaching 2 inches. Will still be dealing with mid level low as well with models varying with its position but keeping over the forecast area. Focus will be for central GA and have highest pops there but really just about anyone could see some brief stint with heavy rainfall with this setup. A little bit of question as to how much low clouds will lift on Wed and this could limit amount of instability although wont take much at all to get showers going. Deese .LONG TERM /Thursday through Tuesday/... Main focus continues to be on the potential for a tropical low getting more organized into the weekend. NHC continues to have a 40 percent chance of formation and guidance is at least in consensus of a low of some semblance, though now some solutions are a bit less progressive and vary in location of the center. Regardless of the differences in this feature, what's more certain is daily rounds of efficient rain producers and isolated flash flooding potential given this ever persistent tropical airmass. Made a few minor adjustments to raise chance to likely pops a few periods (Friday day and Saturday night), then just a refresh of other elements given the latest blend. WPC QPF is coming in a bit higher especially across central GA... now with storm totals of closer to 4-5 inches. Previous discussion follows... Baker Still no drying period in site for the local area through the extended. Beginning the period at 00z Thursday...evidence of the short term's weak mid level low across the state is beginning to become very diffuse though there is still clear evidence of some enhanced mid level moisture across the area. This area of enhanced moisture will become trapped under a mid/upper level ridge that encompasses much of the eastern US from the Plains to the OH Valley. This may allow for some lingering showers to survive into at least part of Wednesday night. This enhanced area of moisture will linger through the day Thursday and provide a focus for convection by the afternoon as parcels become more buoyant in conjunction with daytime heating. Similar to Wednesday night...isolated showers may continue into the overnight on Thursday into early Friday. By Friday...things begin to become slightly more interesting. The aforementioned area of enhanced mid level moisture may become pushed northward slightly into north Georgia as a deep push of tropical moisture enters the Gulf from the Caribbean. This will continue the chance for mainly diurnally driven convection across the area but especially north Georgia. The wave of deep tropical moisture from the Caribbean is still expected to take on some type of circulation tho the amount of organization and strength is not quite clear yet. Per latest forecast from NHC...this wave/mid level perturbation has a 40 percent chance of developing some degree of subtropical or tropical characteristics. Although it is often difficult to not focus primary attention on whether or not this wave will become a named storm...the main focus should be on the potential threat for additional [heavy] rainfall amidst an already damp environment. Given that thus far the consensus is for this feature to remain stationary near the Gulf Coast...this creates an endless open road for waves of deep tropical moisture to enter Georgia through at least the weekend. Should trends continue such as they have the previous few days...flooding concerns will undoubtedly increase. This feature looks to linger across the region through the remainder of the long term and even outside of the long term through the middle of next week. Kovacik && .AVIATION... 18Z UPDATE... Passing SHRA for most of the terminals thus far today but things beginning to quickly change, especially for MCN. There, TSRA continues to develop just south of the terminal and should affect for the next couple hours. Delayed start to TSRA for the remaining terminals with TEMPO time now slated for 20Z to 24Z. Low clouds to return for the overnight period with IFR for all but MCN included with this set. prob30 for ATL for Wed afternoon as new storms develop in a similar environment to today. //ATL CONFIDENCE...18Z UPDATE... Medium of TSRA chances and timing. High on remaining elements. Deese && .PRELIMINARY POINT TEMPS/POPS... Athens 66 81 67 82 / 60 50 50 60 Atlanta 68 79 68 82 / 60 60 60 60 Blairsville 62 79 61 80 / 50 50 50 40 Cartersville 66 81 66 84 / 60 50 40 50 Columbus 69 82 69 84 / 60 70 70 60 Gainesville 66 79 67 81 / 60 50 40 40 Macon 68 82 68 83 / 60 60 60 70 Rome 67 84 67 85 / 50 50 40 40 Peachtree City 67 80 67 83 / 60 70 70 60 Vidalia 69 84 70 85 / 50 60 60 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Deese LONG TERM....Baker AVIATION...Deese
Hazardous weather outlook, May 22, 2:40 PM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 240 PM EDT Tue May 22 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-231845- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 240 PM EDT Tue May 22 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered to numerous showers and thunderstorms are possible throughout the area this afternoon and evening. A few strong to severe storms are possible with the main threats being gusty winds, frequent lightning, and isolated flash flooding from heavy rainfall. Some storms could continue overnight into portions of central Georgia and allow for an increased flash flooding threat... mainly anywhere along and south of I 20. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Scattered to numerous thunderstorms can be expected across the area each day through Monday. On any given day, A few storms could be strong with the main hazards being gusty winds, frequent lightning and heavy rainfall. The best chance for thunderstorms each day will be during the afternoon and evening hours. Localized flooding will also be possible where storms remain over an area for prolonged periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time, but spotters are encouraged to summit reports of any severe or significant weather and flooding.
In the hours before
Special weather statement, May 22, 5:22 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
522 PM EDT TUE MAY 22 2018
GAZ004-005-012-222145-
Whitfield GA-Gordon GA-Murray GA-
522 PM EDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITFIELD...
NORTHEASTERN GORDON AND SOUTHWESTERN MURRAY COUNTIES UNTIL 545 PM
EDT...
At 521 PM EDT...a strong thunderstorm was over Audubon, or 7 miles
northeast of Calhoun...moving north at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Resaca, Redbud, Tilton, Nickelsville and Audubon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3452 8478 3452 8489 3468 8497 3469 8469
TIME...MOT...LOC 2121Z 177DEG 8KT 3457 8485
WIND...40MPHSpecial weather statement, May 22, 5:28 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
528 PM EDT TUE MAY 22 2018
GAZ093-105-222200-
Macon GA-Dooly GA-
528 PM EDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON AND
NORTHWESTERN DOOLY COUNTIES UNTIL 600 PM EDT...
At 528 PM EDT...a strong thunderstorm was over Flint River Wma, or 10
miles northwest of Vienna...moving north at 25 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Oglethorpe, Montezuma, Byromville, Dooling and Flint River Wma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3212 8401 3213 8401 3215 8403 3217 8403
3218 8404 3233 8409 3233 8385 3229 8385
3229 8384 3211 8390 3211 8400
TIME...MOT...LOC 2128Z 180DEG 21KT 3216 8396
WIND...40MPHSpecial weather statement, May 22, 5:49 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
549 PM EDT TUE MAY 22 2018
GAZ020-021-031>034-045-222215-
De Kalb GA-North Fulton GA-Cobb GA-Cherokee GA-Bartow GA-Gwinnett GA-
Paulding GA-
549 PM EDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE KALB...NORTH
FULTON...NORTHERN COBB...SOUTHWESTERN CHEROKEE...SOUTHEASTERN
BARTOW...WESTERN GWINNETT AND NORTHEASTERN PAULDING COUNTIES UNTIL
615 PM EDT...
At 549 PM EDT...a line of strong thunderstorms was along a line
extending from near Burnt Hickory Ridge to Sweat Mountain to
Norcross...and moving north at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Marietta, Canton, Cartersville, Sandy Springs, Roswell, Johns Creek,
Alpharetta, Dunwoody, Kennesaw, Duluth, Woodstock, Acworth, Lilburn,
Holly Springs, Norcross, Doraville, Berkeley Lake, Emerson, Tucker
and Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3422 8488 3419 8442 3399 8408 3386 8417
3397 8444 3402 8488
TIME...MOT...LOC 2149Z 182DEG 8KT 3408 8483 3404 8444 3392 8420
WIND...40MPHSpecial weather statement, May 22, 5:52 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
552 PM EDT TUE MAY 22 2018
GAZ076-085-086-222230-
Jefferson GA-Emanuel GA-Johnson GA-
552 PM EDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...NORTHERN EMANUEL AND
NORTHEASTERN JOHNSON COUNTIES UNTIL 630 PM EDT...
At 552 PM EDT...a line of strong thunderstorms was along a line
extending from near Louisville to Blundale...and moving north at 20
mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Louisville, Wrens, Wadley, Bartow, Matthews, Moxley, Stellaville,
Blundale and Stapletons Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3287 8230 3284 8232 3282 8230 3278 8230
3259 8245 3318 8254 3324 8228
TIME...MOT...LOC 2152Z 198DEG 16KT 3297 8239 3273 8241
WIND...40MPHSpecial weather statement, May 22, 5:54 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
554 PM EDT TUE MAY 22 2018
GAZ093-095-105-222230-
Macon GA-Dooly GA-Houston GA-
554 PM EDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACON...NORTHEASTERN
DOOLY AND SOUTHERN HOUSTON COUNTIES UNTIL 630 PM EDT...
At 554 PM EDT...a strong thunderstorm was over Unadilla, or 11 miles
north of Vienna...moving north at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Unadilla, Pinehurst, Hayneville, Moss Oak, Grovania, Elko, Grove Park
and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3221 8387 3246 8387 3245 8383 3244 8383
3244 8382 3237 8356 3218 8374
TIME...MOT...LOC 2154Z 199DEG 17KT 3225 8378
WIND...40MPHSpecial weather statement, May 22, 6:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
613 PM EDT TUE MAY 22 2018
GAZ020-021-033-222245-
North Fulton GA-Cherokee GA-Bartow GA-
613 PM EDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHERN CHEROKEE
AND SOUTHEASTERN BARTOW COUNTIES UNTIL 645 PM EDT...
At 613 PM EDT...a line of strong thunderstorms was along a line
extending from Emerson to near Milton...and moving northeast at 10
mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Canton, Cartersville, Roswell, Alpharetta, Woodstock, Holly Springs,
Emerson, Hickory Flat, Union Hill, Kellogg Creek, Red Top Mountain
State Park, Oak Grove, Birmingham, Little River Landing, George
Washington Carver St Pk, Lebanon, Sutallee, Hobgood Park and
Bridgemill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3425 8475 3421 8426 3419 8426 3405 8437
3406 8442 3407 8442 3407 8457 3410 8478
TIME...MOT...LOC 2213Z 229DEG 9KT 3414 8476 3411 8438
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:25 PM EDT | Special Weather Statement | FFC | Wheeler | 35 min |
| May 22, 4:51 PM EDT | Special Weather Statement | FFC | Laurens | 24 min |
| May 22, 5:17 PM EDT | Special Weather Statement | FFC | Laurens | 28 min |
| May 22, 5:22 PM EDT | Special Weather Statement | FFC | Gordon | 23 min |
| May 22, 5:28 PM EDT | Special Weather Statement | FFC | Dooly | 32 min |
| May 22, 5:49 PM EDT | Special Weather Statement | FFC | Cobb | 26 min |
| May 22, 5:52 PM EDT | Special Weather Statement | FFC | Jefferson | 38 min |
| May 22, 5:54 PM EDT | Special Weather Statement | FFC | Houston | 36 min |
| May 22, 6:16 PM EDT | Special Weather Statement | FFC | Meriwether, Pike | 29 min |
| May 22, 6:19 PM EDT | Special Weather Statement | FFC | Wilcox | 26 min |
| May 22, 6:21 PM EDT | Special Weather Statement | FFC | Newton | 24 min |
| May 22, 6:44 PM EDT | Special Weather Statement | FFC | Bartow | 31 min |
| May 22, 6:45 PM EDT | Special Weather Statement | FFC | Bleckley, Pulaski | 30 min |
| May 22, 7:12 PM EDT | Special Weather Statement | FFC | Bleckley, Twiggs | 48 min |
Nearby
Special Weather Statements in Georgia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.